Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Topeka, KS

July 21, 2019Coffey County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 21, 2019, 7:21 PM CDT for Coffey County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2019, 7:21 PM CDT (00:21 UTC)
Expired
Jul 21, 2019, 7:45 PM CDT
In force
24 min
Issued by
NWS Topeka, KS

County Coffey County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS83 KTOP 220021
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
721 PM CDT Sun Jul 21 2019
 
KSZ058-220045-
Coffey-
721 PM CDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY COUNTY UNTIL
745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gridley, moving east-southeast at 20 mph.

Half inch hail. wind gusts of 40 to 50 mph and heavy rainfall will 
be possible with this storm.

Locations impacted include...
Gridley.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3817 9596 3819 9595 3813 9564 3804 9565
      3804 9596
TIME...MOT...LOC 0020Z 278DEG 21KT 3807 9592 

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 21, 5:53 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 21, 5:53 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
553 PM CDT Sun Jul 21 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 248 PM CDT Sun Jul 21 2019

19Z water vapor and profiler data show a MCV along the KS/NEB state
line over Republic CO while synoptically a shortwave was moving into
the Upper Midwest. Upper ridging was gradually strengthening over
the desert southwest and four corners region. At the surface, a
couple outflow boundaries had moved into the area. At 19Z, this
boundary appeared to be located from near Ottawa to near Abilene.
Although it is not that well defined. Because of the outflow
boundary, observations and model progs show the best instability
setting up across the southern portions of the forecast area,
generally south of Interstate 70.

&&

.SHORT TERM...(This evening through Monday)
Issued at 248 PM CDT Sun Jul 21 2019

For this afternoon and this evening, models have been consistent in
redeveloping convection over the area as the boundary layer becomes
more unstable. While the CAMs have not had the best handle on the
showers and storms from this morning, they have been consistent in
developing storms between 4 and 6 PM. The current thinking is storms
will form over north central KS in the vicinity of the MCV with
development favored into east central KS along the instability axis.
Deep layer shear is only forecast to be around 25KT or 30KT, but
hodographs show a nice shape with easterly surface winds. So there
does appear to be an organized severe weather risk, but think the
SWODY1 outlook is a little to far north with the slight risk up to
the NEB state line. Based on the RAP and NAM instability progs, the
corridor for severe weather may be more from Minneapolis to Ottawa.
If a supercell storm can maintain a reasonable mesocyclone, there
could be a large hail risk. But with freezing levels nearly 15 KFT,
the more likely concerns are for damaging winds and torrential
rainfall. Forecast soundings show deep warm layers within the cloud
while precipital water values approach 2.5 inches. This looks to
be a favorable setup for efficient rain production and storm
motions may only be 10KT to 20KT. So there is the potential for an
isolated location to get a lot of rain in a short period of time.
Unfortunately confidence in where this may happen in very low.
Considered putting out a flash flood watch through this evening,
but given this uncertainty and that the likely area to see rain
hasn't had any precip in several days with flash flood guidance up
to 3 inches in an hour, felt the risk was not widespread enough
to warrant a watch.

Models show the upper wave exiting the forecast area by 12Z Monday,
so think much if not all the precip will be over by Monday morning.
Lows are expected to fall into the 60s for most areas while the
surface gradient keeps enough mixing to prevent temps from bottoming
out. Much cooler and pleasant temperatures are expected on Monday
with highs around 80. The best part will be dryer air as dewpoints
stay in the lower and middle 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 248 PM CDT Sun Jul 21 2019

For Monday night through next weekend, Models amplify the upper
ridge to the west through Tuesday. This is expected to keep
northerly upper flow over the central plains and the surface ridge
in place until it starts to break down on Wednesday. By mod week,
the pattern becomes less amplified wile the mean westerlies remain
across the northern tier of the country. So precip chances become a
little more dependent on mesoscale features. For now with no obvious
forcing for precip, the forecast is dry through the weekend. With
the surface ridge weakening and southerly low level flow returning
on Thursday, temps should trend warmer. Models show the warm temps
advecting back into the plains by Sunday when highs could be back
into the middle 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 553 PM CDT Sun Jul 21 2019

Main challenge is figuring out where TS will go. Latest ons show
the best instability has developed south of the terminals and many
of the CAMs now show TS to be more likely south of I-70. Because
of this will remove the TEMPO and only go with a VCTS thinking the
stronger storms will remain south of the airports. There looks to
be a brief period of MVFR CIGS into the night before dry air works
in from the south. Think VFR conditions will prevail by sunrise
and through the day Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for KSZ058-
059.

&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, Jul 21, 2:57 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
257 PM CDT Sun Jul 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-222000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
257 PM CDT Sun Jul 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible late this afternoon and through
the evening. Areas along and south of a line from Minneapolis to
Topeka have the better chance of seeing severe weather, although
it can not be ruled out across northern Kansas. The main concerns
with the thunderstorms will be damaging winds and locally
torrential rainfall. Some isolated rain amounts up to 5 inches is
not out of the question. There is also a chance storms could
produce hail around an inch in diameter. If ingredients come
together just right through the evening, a tornado may be
possible. But this looks to be a low probability at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

River flooding on the Big Blue River up stream of Tuttle Creek
Lake and on the Delaware River upstream of Perry Lake will
continue until lake levels come down.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed through sunset across east central Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Jul 21, 6:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     7 ENE NEW STRAWN        38.29N 95.63W
07/21/2019  E65 MPH          COFFEY             KS   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS AND HAD SOME 2
            INCH TREE LIMBS DOWN.

&&
Local storm report, Jul 21, 6:40 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 SW HARRIS             38.26N 95.49W
07/21/2019  E1.00 INCH       ANDERSON           KS   EMERGENCY MNGR

&&
Local storm report, Jul 21, 6:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     4 NW WESTPHALIA         38.22N 95.54W
07/21/2019                   COFFEY             KS   TRAINED SPOTTER

            AT LEAST 12 INCH TREE LIMBS DOWNED BY WINDS.

&&
Local storm report, Jul 21, 7:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             7 SSW GARNETT           38.18N 95.30W
07/21/2019  E1.00 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

JP
Local storm report, Jul 21, 7:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     7 SSW GARNETT           38.18N 95.30W
07/21/2019  E60 MPH          ANDERSON           KS   TRAINED SPOTTER

&&

JP
Special weather statement, Jul 21, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
721 PM CDT Sun Jul 21 2019

KSZ058-220045-
Coffey-
721 PM CDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY COUNTY UNTIL
745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gridley, moving east-southeast at 20 mph.

Half inch hail. wind gusts of 40 to 50 mph and heavy rainfall will
be possible with this storm.

Locations impacted include...
Gridley.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3817 9596 3819 9595 3813 9564 3804 9565
      3804 9596
TIME...MOT...LOC 0020Z 278DEG 21KT 3807 9592

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:24 PM CDTSpecial Weather StatementTOPShawnee36 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.